Health

Common antidepressant could increase risk of a heart attack

Doctor Bansal added patients should speak to their GP if they were concerned and added: “This is important because many people taking antidepressants such as mirtazapine, venlafaxine, duloxetine and trazodone may have a more severe depression. This makes it difficult to fully separate the effects of the depression from the effects of medication.

“Further research is needed to assess whether the associations we have seen are genuinely due to the drugs, and if so, why this might be. Meanwhile, our message for clinicians is that prescribing of antidepressants in the long term may not be harm-free.”

Furthermore, she called for “proactive cardiovascular monitoring” of patients taking antidepressants as they are “associated with higher risks”. Meanwhile, Professor Glyn Lewis from University College London said that people should not be “alarmed or worried” and said they should not stop taking their medication.

Professor Lewis added: “There is a lot of evidence, from other research, that depression is associated with increased cardiovascular disease.Clearly, there’s behavioural things (associated with depression), where people might not look after themselves as well, and there may also be hormonal changes and metabolic changes which might increase risk of physical illnesses in the longer term.”



File source

Tags
Show More

Related Articles

Back to top button
Close